Hydroxyurea and tongue problems: I am dealing with... - MPN Voice

MPN Voice
4,580 members6,265 posts

Hydroxyurea and tongue problems

I am dealing with PV and am on Hydroxyurea 500 mg per day. Problem is that though after a month of HU , I now have good blood reports, My tongue is extremely painful and there is a severe burning sensation. This is yo the extent that I cannot even eat anything with salt. Has anyone experienced this and if yes what did you do about it ?

Thankyou

13 Replies
oldestnewest

hi, I know that people on hydroxycarbamide can and do suffer with mouth ulcers, which can vary in degree of severity and duration, but this does sound different, I am sure if anyone else has suffered with this they will reply, but I would advise you to speak to your GP about it as he/she may be able to prescribed or suggest a mouthwash to help you. Mas

Reply

Thankyou for your reply. Yes will immediately discuss with the GP. The tongue is so painful, I can hardly eat much .......

Reply

I endorse Maz’s Reply . It might even be unrelated.

Reply

Thankyou. I will follow through with this seriously.

Reply

If I had that issue, I would have the prescribing physician notified and have a consultation with a PhD Pharmacist. Sounds like your symptoms are real and specialists should supply you with information.

Reply

Thankyou. After reading all,the valuable responses such as yours here I have asked for an appointment to discuss this concern at length.

Reply

HU can compromise your immune system, rsulting in mouth ulcers and other issues. I developed Thrush,which after 5 weeks of Nystatin is still present. This can also make the tongue painful. Definately go back to your doc as all of the above is sign oh HU toxicity.

1 like
Reply

Thankyou. I will now certainly take this very seriously. 5 weeks of thrush symptoms inspite of antibiotics is a bit much to bear ! I wonder how long I am stuck with this.

Reply

The antifungal med reduced bit did not eliminate the thrush. Am off the HU now, so hopefully will recover from the toxicity soon.

Reply

Oh ..... So clearly it could be the HU induced outcome. Or maybe was a superimposed opportunistic infection on top of the toxicity ..... who knows ..... Well you are lucky to at least get off the HU !

Thankyou again .

1 like
Reply

Correct on HU toxicity compromising immune system and allowing opportunistic infections. Was also having mouth ulcers. Body just can't fight off infections as well when on HU. Hope all goes well for you.

Reply

I am sure I can cope better now armed with knowledge. You see the info we all share here is so valuable just for the very power it gives us to make better decisions and to cope better.

Reply

Morning. Sorry I've never experienced that sensation but after a lengthy period on 1g of Hydroxycarbamide I get mouth sores. Also my joints become stiffer and sorer but then again I'll soon be 77yrs of age! My advice would be to get a telephone conversation with the Haemotololigist.

Reply

You may also like...